Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 331, NWS Goodland, KS

September 11, 2019Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Sep 11, 2019, 11:00 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2019, 11:00 PM CDT (04:00 UTC)
Expired
Sep 11, 2019, 11:52 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 3:31 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

944 
WUUS53 KGLD 120400
SVRGLD
NEC087-145-120500-
/O.NEW.KGLD.SV.W.0331.190912T0400Z-190912T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1100 PM CDT Wed Sep 11 2019

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Red Willow County in southwestern Nebraska...
  Eastern Hitchcock County in southwestern Nebraska...

* Until midnight CDT.

* At 1059 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles north of McCook to 9 miles northwest of
  Herndon, moving east at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...An automated observation site in McCook reported a wind 
           gust of 64 mph at 953 pm MDT.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  McCook, Culbertson, Indianola, Bartley, Danbury and Lebanon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10019 4001 10106 4035 10091 4035 10020
TIME...MOT...LOC 0359Z 268DEG 25KT 4034 10060 4001 10091 

HAIL...<.75IN
WIND...70MPH
 
$$

Vincent
3 follow-up statements
295 
WWUS53 KGLD 120417
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1117 PM CDT Wed Sep 11 2019

NEC087-145-120500-
/O.CON.KGLD.SV.W.0331.000000T0000Z-190912T0500Z/
Red Willow NE-Hitchcock NE-
1117 PM CDT Wed Sep 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR RED WILLOW AND SOUTHEASTERN HITCHCOCK COUNTIES...

At 1115 PM CDT, severe thunderstorms were located along a line 
extending from 5 miles north of Bartley to 7 miles north of Herndon, 
moving east at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...An automated observation site in McCook reported a peak 
         wind gust of 64 mph at 1051 pm CDT.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. Severe wind will occur in 
         advance of any rain and lightning.

Locations impacted include...
McCook, Indianola, Bartley, Danbury and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building.

&&

LAT...LON 4001 10093 4035 10069 4035 10020 4000 10019
TIME...MOT...LOC 0415Z 269DEG 42KT 4033 10032 4001 10075 

HAIL...<.75IN
WIND...70MPH
 
$$

Vincent
572 
WWUS53 KGLD 120439
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1139 PM CDT Wed Sep 11 2019

NEC087-120447-
/O.CAN.KGLD.SV.W.0331.000000T0000Z-190912T0500Z/
Hitchcock NE-
1139 PM CDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HITCHCOCK COUNTY
IS CANCELLED...

The threat for damaging winds has shifted east of Hitchcock county. 
As a result, the warning has been cancelled.

LAT...LON 4000 10055 4035 10029 4035 10020 4000 10019
TIME...MOT...LOC 0437Z 267DEG 57KT 4033 9995 4001 10038 

$$

NEC145-120500-
/O.CON.KGLD.SV.W.0331.000000T0000Z-190912T0500Z/
Red Willow NE-
1139 PM CDT Wed Sep 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR EASTERN RED WILLOW COUNTY...

At 1137 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Arapahoe to near Danbury, moving
east at 65 mph.

HAZARD...60 to 70 mph wind gusts.

SOURCE...An automated observation site in McCook reported a peak 
         wind gust of 64 mph at 1051 pm CDT. Severe wind will occur 
         in advance of any thunderstorms, before rain or lightning.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Bartley, Danbury and Lebanon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 10055 4035 10029 4035 10020 4000 10019
TIME...MOT...LOC 0437Z 267DEG 57KT 4033 9995 4001 10038 

HAIL...<.75IN
WIND...70MPH
 
$$

Vincent
419 
WWUS53 KGLD 120452
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1152 PM CDT Wed Sep 11 2019

NEC145-120459-
/O.CAN.KGLD.SV.W.0331.000000T0000Z-190912T0500Z/
Red Willow NE-
1152 PM CDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RED WILLOW COUNTY IS
CANCELLED...
    
Severe wind is no longer anticipated. As a result, the warning has 
been cancelled. 

Northerly wind gusts ranging from 40 to 50 mph will remain possible 
in Red Willow county through Midnight CDT.

LAT...LON 4000 10055 4035 10029 4035 10020 4000 10019
TIME...MOT...LOC 0445Z 268DEG 25KT 4033 9988 4001 10031 

$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 5:46 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Sep 11, 5:46 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
446 PM MDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM MDT Wed Sep 11 2019

Looking aloft we see the 500mb closed low starting to tighten and
become a closed low by 21s centered over the Montana Wyoming
state line. At the surface we see the corresponding front making
it's way across the rockies as of 19 Z, with a stationary boundary
drifting diagonally from the Dundy/Hitchcock County, Nebraska
line to Stratton, Colorado.

As of 2:30 pm MT, a Severe Thunderstorm Watch was issued until
10:00 PM MT. Threats expected will be large winds, damaging hail,
and a potential tornado or two. Convective parameters looked much
better, so confidence is now high on impacts to our northern CWA
counties. The cold front will pass late this evening, but winds
will continue to remain strong after the frontal passage.
Expecting winds to sit around 25 knots with large gusts.

Storms are expected to form individually then develop into a
bowing line later in the event.

.LONG TERM...(Friday through Wednesday)
Issued at 109 PM MDT Wed Sep 11 2019

A trough over the northern Midwest moves northeast into eastern
Canada Friday as a ridge moves over the northern Plains. With high
pressure over the southern U.S., almost zonal flow aloft sits
over the central Plains through Saturday. As a trough moves east
to the Canada/U.S. coastline, a ridge builds over the central U.S.
Sunday. The trough moves over the West Coast by Tuesday. By
Thursday, the trough moves over the Intermountain West with the
ridge over the eastern U.S.

Leeside troughing redevelops along the Front Range Saturday
continuing through the extended forecast period. High temperatures
in the lower 80s to 90s and lows in the lower 50s to upper 60s
are expected under dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 445 PM MDT Wed Sep 11 2019

Thunderstorms will be possible at either terminal at the beginning
of the period (00-06Z), though the relative best chance will be at
the MCK terminal. Thereafter, VFR conditions are anticipated to
prevail through the remainder of the TAF period. Breezy southerly
winds (15-25 knots gusting to ~30 knots) will persist through this
evening, abruptly shifting to the WNW-NNW at 15-25 knots with
gusts to ~30 knots in the wake of a frontal passage around or
shortly after midnight MDT (~06Z). Breezy WNW-NW winds will
persist through the day Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, Sep 11, 10:43 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
943 PM MDT Wed Sep 11 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
943 PM MDT Wed Sep 11 2019 /1043 PM CDT Wed Sep 11 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Strong northerly winds are expected in the wake of a cold frontal
passage late this evening into tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Local storm report, Sep 11, 6:48 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             7 NNE SHARON SPRINGS    38.99N 101.70W
09/11/2019  E0.88 INCH       WALLACE            KS   TRAINED SPOTTER

            ALSO REPORTED SOME GUSTY WINDS, BUT NO TREE
            BRANCHES BROKEN.

&&

JRP
Special weather statement, Sep 11, 6:52 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
552 PM MDT Wed Sep 11 2019

KSZ013-120015-
Sherman KS-
552 PM MDT Wed Sep 11 2019

...SPECIAL WEATHER STATEMENT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Ruleton, moving northeast at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Goodland and Ruleton.

This includes Interstate 70 in Kansas between mile markers 9 and 22.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern Kansas.

LAT...LON 3918 10200 3957 10173 3947 10143 3913 10191
TIME...MOT...LOC 2352Z 218DEG 47KT 3930 10180

DDT
Special weather statement, Sep 11, 7:28 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
628 PM MDT Wed Sep 11 2019

KSZ013-120045-
Sherman KS-
628 PM MDT Wed Sep 11 2019

...SPECIAL WEATHER STATEMENT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm near
Goodland, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Goodland.

This includes Interstate 70 in Kansas between mile markers 13 and 22.

LAT...LON 3922 10176 3927 10186 3950 10167 3942 10151
TIME...MOT...LOC 0028Z 215DEG 16KT 3932 10176

DDT
Local storm report, Sep 11, 8:44 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             GOODLAND                39.35N 101.71W
09/11/2019  E0.50 INCH       SHERMAN            KS   NWS EMPLOYEE

            DELAYED REPORT.

&&

JRP
Local storm report, Sep 11, 9:14 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             12 W WINONA             39.06N 101.47W
09/11/2019  E1.50 INCH       LOGAN              KS   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. ALSO
            REPORTED THE GROUND WAS HALF COVERED WITH
            HAIL AND THEY RECEIVED 0.55 INCHES OF
            RAINFALL. TIME ESTIMATED BASED ON RADAR.

&&

JRP
Special weather statement, Sep 11, 9:37 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
837 PM MDT Wed Sep 11 2019

COZ090>092-KSZ001-002-013-027-NEZ079-080-120500-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Sherman-Wallace-Dundy-Hitchcock-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland,
Sharon Springs, Benkelman, Culbertson, Trenton, Stratton Ne,
and Palisade
837 PM MDT Wed Sep 11 2019 /937 PM CDT Wed Sep 11 2019/

...Strong Northerly Winds in the Wake of a Cold Frontal Passage
this Evening...

Strong winds are expected behind a cold front surging southeast
through eastern Colorado into western Kansas this evening.
Southerly winds in advance of the front will abruptly shift to
the north and increase to 25 to 35 mph with gusts up to 50 mph
behind the front. Automated observing sites in Limon and Akron,
Colorado reported wind gusts ranging from 45 to 55 mph at 8 pm
MDT.

Winds of this magnitude may result in hazardous travel conditions,
particularly on west-east routes such as Interstate 70.

Vincent

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.